Hail, Walker
- When
- May 18, 1:46 PM CST to 1:49 PM CST
- Where
- Walker County, 1.34 mi ENE of Dora
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 33.739, -87.079
Hail up to nickel size fell in Dora.
A surface low over West Tennessee triggered the development of numerous showers and thunderstorms across northwestern Central Alabama during the afternoon of May 18. This activity moved southeastward through the evening hours, occasionally producing hail and pockets of wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
A surface low over West Tennessee triggered the development of numerous showers and thunderstorms across northwestern Central Alabama during the afternoon of May 18. This activity moved southeastward through the evening hours, occasionally producing hail and pockets of wind damage. Eastern Autauga County and southwestern Elmore County were most affected, with numerous downed trees and power outages from Pine Level to Millbrook.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 18, 1:08 PM CST, 38 minutes earlier.
Area Forecast Discussion National Weather Service Birmingham AL 208 PM CDT Sat May 18 2024 ...New LONG TERM... .SHORT TERM... (This afternoon through Sunday) Issued at 1102 AM CDT SAT MAY 18 2024 As has been the case the past 24 to 36 hours, the heaviest rain and convective activity has remained well to our south over the Gulf Coast region. A quasi-stationary boundary stretching from west to east along a New Orleans to Mobile to Dothan line continues to remain the focus for shower and storm development. Southwesterly deep layer shear across the atmospheric profile and plenty of tropical moisture will keep strong to severe storms and flash flood potential across the Florida Panhandle and far southeastern Alabama through the morning. Meanwhile, a surface low is spinning close to Memphis helping to trigger scattered to numerous showers and storms as cooler air works in aloft. We should continue to see storm development as we go through the remainder of the day, spreading southeastward with time. Areas along and north of the I-20 corridor will see the best coverage of showers and storms with sunshine starting to make an appearance following low clouds and fog early this morning. As low level instability increases, we'll see enough shear aloft (60kts at 500mb) with steep lapse rates to support strong to isolated severe storms. With unidirectional shear profiles, isolated damaging wind gusts and large hail will be the hazards this afternoon through the early evening hours. Storms are expected to decrease in coverage with the loss of daytime heating during the evening hours tonight as the 500mb trough axis pushes off into Georgia. We'll have to keep an eye on the potential for fog and low stratus development overnight tonight. High-res guidance is hinting that we may get enough clearing with calm winds for the development of fog between midnight tonight and sunrise Sunday morning. I've added in patchy fog in the forecast to trend that direction, but more widespread fog may need to be added in the next forecast update. Sunday will feature much drier conditions with northerly flow at 700mb. A surface ridge over the Mid-Atlantic and Carolinas will build southwestward by Sunday afternoon. What appears to be a "back door" surface boundary will creep westward into our far eastern counties, with some upper level shortwave energy to work with. A few isolated showers and perhaps a storm can't be ruled out across the far east as a result. Otherwise, everyone else will be dry and warm as upper heights begin to rise. Mid to upper 80s will be common for highs by Sunday afternoon. 56/GDG && .LONG TERM... (Sunday night through next Friday) Issued at 153 PM CDT SAT MAY 18 2024 Central Alabama will transition into a drier and warmer pattern next week as an upper ridge builds across the Central Gulf Coast region. Highs will reach the upper 80s to near 90 Tuesday and Wednesday. A northern stream short wave trough will push a weak cold front to near the Al/TN state line on Thursday. This will increase rain chances across north Alabama Thursday and Friday, with better chances for rain on Friday. 58/rose && .AVIATION... (18Z TAFS) Issued at 1102 AM CDT SAT MAY 18 2024 Lower ceilings will continue to mix out between 16 and 18z, with most terminals observing VFR conditions through the afternoon. SHRA/TSRA development is expected to impact northern terminals between 18z and 01z, with less coverage expected at MGM and TOI. Amendments can be expected this afternoon, with rapid reductions in visibility due to heavy rains along with variably gusty winds within thunderstorms. SHRA/TSRA will decrease in coverage during the evening hours between 03z and 06z. Low clouds and/or fog is then expected to develop areawide after 09z with IFR ceilings. Lower ceilings and fog should mix out between 13z and 15z Sunday morning with VFR conditions expected through 18z Sunday. 56/GDG && .FIRE WEATHER... Scattered to numerous showers and storms will continue across Central Alabama through the evening hours, mainly south of I-20 after sunset. Areas of fog after midnight due to rain and moist low level conditions. A slight chance of storms across the far eastern counties on Sunday. Min RH values on Sunday 50-55 percent. Light 20ft winds overnight become north 4-6 mph on Sunday. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 61 85 61 85 / 40 20 0 0 Anniston 62 84 62 85 / 50 20 0 0 Birmingham 63 85 65 86 / 40 10 0 0 Tuscaloosa 64 87 65 88 / 30 0 0 0 Calera 64 85 65 85 / 40 10 0 0 Auburn 64 82 64 82 / 50 20 0 0 Montgomery 65 85 65 85 / 50 10 0 0 Troy 65 84 64 85 / 40 10 0 10 && .BMX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...56 LONG TERM....58/rose AVIATION...56
Hazardous Weather Outlook National Weather Service Birmingham AL 412 AM CDT Sat May 18 2024 ALZ011>015-017>050-191215- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 412 AM CDT Sat May 18 2024 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Scattered to numerous thunderstorms are possible across Central Alabama this afternoon and evening. Some storms could be severe posing threats of damaging wind gusts and large hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed today.
Special Weather Statement
National Weather Service Birmingham AL
1203 PM CDT Sat May 18 2024
ALZ011-181800-
Marion AL-
1203 PM CDT Sat May 18 2024
...STRONG THUNDERSTORMS WILL IMPACT MARION COUNTY THROUGH 100 PM
CDT...
At 1203 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Fairview to near New Salem.
Movement was east at 25 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hamilton, Winfield, Guin, Hackleburg, Gu-
Win, Brinn, Weston, Bear Creek, Twin, Tessner, Shottsville, Pearces
Mill, Rankin Fite Airport, Byrd, Bexar, Pigeye, Marion County Public
Lake, and Pikeville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3431 8772 3393 8784 3394 8795 3402 8795
3402 8799 3405 8799 3406 8821 3432 8817
TIME...MOT...LOC 1703Z 270DEG 21KT 3435 8821 3408 8829
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
56Special Weather Statement
National Weather Service Birmingham AL
246 PM CDT Sat May 18 2024
ALZ015-024-182030-
Walker AL-Jefferson AL-
246 PM CDT Sat May 18 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN WALKER AND
NORTHWESTERN JEFFERSON COUNTIES THROUGH 330 PM CDT...
At 246 PM CDT, Doppler radar was tracking a strong thunderstorm over
Dora, moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Jasper, Gardendale, Fultondale, Sumiton, Cordova, Dora, Tarrant,
Adamsville, Warrior, Kimberly, Graysville, Morris, Brookside,
Trafford, Sipsey, West Jefferson, Cardiff, Gorgas Steam Plant,
Gorgas, and Rocky Hollow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3384 8676 3362 8672 3359 8722 3380 8725
3384 8695 3382 8695 3382 8693 3384 8688
TIME...MOT...LOC 1946Z 259DEG 24KT 3373 8710
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
25/OwenThe Birmingham radar (KBMX), 69 km away, was scanning. The volume nearest the first event began at 19:43 UTC.
4 thunderstorm wind, 3 hail. Local standard time, as filed.
Hail up to nickel size fell in Dora.
Numerous trees were uprooted east of Kimberly and north of Pinson along Mosley Loop Rd, Bone Dry Rd, Bradford Tafford Rd, Old Tennessee Pike Rd, and across Highway 75 at the Blount/Jefferson county line. Power poles were broken along Highway 75 as well.
Quarter-size hail was reported in a neighborhood along Self Creek Rd east of Kimberly.
Power lines were downed along Will Keith Rd at Weems Rd and a large tree was snapped at a house along Forrest Dr in Springville.
Nickel-size hail fell along US 11/43 near the Black Warrior River.
Multiple trees and several power lines were downed in the Pine Level area along Cedar Ridge Loop, CR 107, CR 85, and CR 39.
Widespread tree damage occurred along roadways in the Millbrook and Coosada areas, resulting in numerous power outages. A couple trees fell on homes. Damage was consistent with winds estimated at 60-65 mph. A personal weather station along Deatsville Highway gusted to 62 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2024Every state in 2024This day in weather historyWarnings in Alabama, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1167730, 1167731, 1167732, 1167733, 1167734, 1167735, 1167736.